advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Florida, USA:

I was just found out I had diabetes about two months ago and I would like to know if my honeymoon period is coming to an end now. For the last week and a half, my sugars after breakfast and after lunch have been in the 215 to 230 mg/dl [11.9 to 12.8 mmol/L] range. I take 22 units of NPH and 25 units of NovoLog, but, recently, I have had to increase my NovoLog. At dinner, my sugars are fine, and my late night snack I am fine, but now, in the middle of the night my sugars get high, starting around 3 a.m. and are in the 175 to 225 mg/dl [9.7 to 12.5 mmol/L] range. When I get up, my blood sugar is often around 127 mg/dl [7.1 mmol/L]. Does this indicate the end of my honeymoon?

Also, after I eat my lunch I will get high sugars, 218 to 225 mg/dl [12.1 to 12.5 mmol/L]. Why isn't the intermediate acting insulin covering me? Has it probably fixed the other sugars at breakfast? I can only take 90 grams of carbohydrates for lunch because of NPH to get me through. Does the NPH need to be changed? When I came home for the hospital, my insulin need was reduced since I was going too low, and now it is high.

How come people without diabetes never get low sugars? Does their liver release sugar? Why is it that with a diabetic their own liver doesn't correct their low sugar? Does the body after the cells in the pancreas have been all destroyed still try to trigger the it to make insulin? What causes extreme thrift when you get first get diabetes? Is the pancreas just a dead organ sitting there now since there are no islet cells to make insulin?

Also, can someone with diabetes still drink juice and regular Coke occasionally from time to time, with food, not alone, if they make up for it??

Answer:

It certainly sounds as if something has led to an imbalance to your insulin-meal-activity balance to cause this disruption and higher glucose readings. If your meals are stable, and you are CERTAIN that they are, then you have to focus on activities and insulin. Have you become more sedentary over the last few weeks, especially after breakfast? Has your sleep-awake-activity schedule gone a bit haywire with summer vacation? How old is your insulin? Do you change it monthly? Where do you store it? Insulin does not tolerate extreme heat, such as during summer in Florida, or cold (freezing in the back of the icebox) or repeated cooling and warming.

A honeymoon of only two months would be very disappointing.

I am curious about your insulin and meal schedules. Are you eat breakfast, then a snack, then lunch, then a snack, then dinner and then a snack and then bed? If so, I'd wager that your morning NovoLog is INADEQUATE as you may not have enough insulin to cover the extra food. I generally promote that if you are on NovoLog in the morning, then a morning snack may not be required. Similarly, if you take NovoLog at dinner, a bedtime snack (or at least as large a bedtime snack) may not be required.

With respect to your various questions, I am surprised that your own Diabetes Team has not addressed them with you!

People with diabetes get extreme thirst because with higher glucose in the blood, the kidneys try to excrete the extra sugar. But, you can't urinate out a clump of sugar! (You can't pass a sugar cube.). So, brilliantly, your body DISSOLVES the sugar into water and then you urinate out the water. The higher the glucose and the longer it is elevated, the more urine you produce. The "set point" for kidney tolerance of blood glucose is about 180 mg/dl, [10.0 mmol/L] so, once your blood sugar is over that, you should expect to make more urine. But, if you must urinate out all the extra water, then your body becomes dehydrated and THAT triggers the increased thirst.

The pancreas has other functions besides insulin production. There are other hormones manufactured there. One, in particular, is called "glucagon" like in your emergency glucagon kit that you should have. Glucagon causes the release of stored glucose from the liver and the muscles. The pancreas also makes a variety of digestive enzymes to help your intestines digest proteins, fats, and other sugars. With type 1 diabetes, there is interference with insulin production and after some time, interruption in glucagon production, but the digestive function remains intact.

In the diabetic, during a low glucose, the liver DOES INDEED try to release glucose, as does the skeletal muscles. Glucagon can help that unless that pancreatic function has been impaired. But, the main issue is that with insulin administration by shot (or even by pump) you can "mismatch" the balance of food, activity, and the insulin dosage.

People without diabetes DO get low blood sugars! However, they are infrequent and usually not severe because they have intact mechanisms (such as the ability to make MORE glucagon and to make LESS insulin) to better maintain the glucose level in the blood. Again, if you give a dose of insulin, that dose is IN and no way to lower it. So, it might be out-of-balance if you don't eat just right or exercise and do all this consistently.

There certainly are times when the patient with diabetes will need to drink or eat something with sugar, such as during a mild-to-moderate low glucose level ("an insulin reaction"). And, depending on the specific type of insulins you receive and your individual insulin regimen, then regular, sugary soft drinks and juice could be incorporated into your meal plan and you could take extra insulin to "make up for it." Based on the insulin plan that you described that you are on currently, I don't think that routine of such wasted sugary calories are right for you now, but talk to your own Diabetes Team.

I hope this helps. You should be able to ask questions like this to your own Diabetes Team and the Diabetes Educators to whom you (hopefully) have been referred.

DS

DTQ-20050803033843
Original posting 7 Aug 2005
Posted to Honeymoon and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.